Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 321, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 15, 2018, 7:12 PM CDT for Breckinridge County, Grayson County, Hardin County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2018, 7:12 PM CDT (00:12 UTC)
- Expired
- Aug 15, 2018, 7:30 PM CDT
- In force
- 18 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Breckinridge County, KY, Grayson County, KY, Hardin County, KY
The radar
The Louisville radar (KLVX), 56 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1978 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607 WUUS53 KLMK 160012 SVRLMK KYC027-085-093-160030- /O.NEW.KLMK.SV.W.0321.180816T0012Z-180816T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Louisville KY 812 PM EDT WED AUG 15 2018 The National Weather Service in Louisville has issued a * Severe Thunderstorm Warning for... Northeastern Grayson County in central Kentucky... Southwestern Hardin County in central Kentucky... Southeastern Breckinridge County in central Kentucky... * Until 830 PM EDT/730 PM CDT/. * At 811 PM EDT/711 PM CDT/, a severe thunderstorm was located 9 miles north of Leitchfield, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Leitchfield, Mcdaniels, Indian Valley, Constantine, Limp, Saint Paul, Hudson, Cobblers Knob, Solway and Tar Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3750 8644 3763 8645 3771 8620 3753 8610 TIME...MOT...LOC 0011Z 251DEG 27KT 3761 8634 HAIL...<.75IN WIND...60MPH $$ AMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:09 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 15, 2:09 PM CDT, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Louisville KY 309 PM EDT Wed Aug 15 2018 .Short Term...(This evening through Thursday) Issued at 305 PM EDT Wed Aug 15 2018 ...Get your umbrellas ready...very wet period ahead... Well...Lots of clouds keeping temps down today with upper low over Show Me State. Ahead of this system, there is a warm sector with dew points in the lower 70s. Currently, there is scattered shra and isolated tsra over S IN while we await for new convective development from NW TN to SW KY. This will spread into our area late this afternoon from strong sfc heating. Strong warm air advection pattern is setting up later today with low level jet of 30-40 kts. This will set up excellent efficient isentropic lift across area after 00z especially late evening into overnight. This will yield a high POP widespread rain event with isolated tsra with locally heavy rainfall, especially west of I-65. PWATs will increase to 1.75 to as high as 1.9 inches with the isentropic lift, so there will be pockets of heavy rain. The ground is fairly dry so not even thinking of any headlines at this juncture. However, locally embedded high efficiency convection could cause some isolated issues. The Weather Story messaging will keep talking about potential for locally heavy rainfall. High temp Thursday will be below normal with so much cloud cover. Lower 80s seems prudent especially west of I-65. && .Long Term...(Thursday night through Wednesday) Issued at 300 PM EDT Wed Aug 15 2018 ...Multiple episodes of showers and storms to continue through the extended period, with a possible break on Sunday... Thursday night and Friday... As an initial shortwave trough aloft moves to our east Thursday night, a deeper trough will swing southeast through the mid and upper MS Valley. Residual showers and storms associated with the initial trough may move away or become fewer in number Friday evening. However, forcing ahead of the approaching trough combined with a continued moist air mass and suggestion of steepening mid- level lapse rates should allow for additional convection to form somewhere over the lower OH Valley (probably initially west of our area), then move east into at least parts of central KY and south- central IN late Thursday night/Friday morning. This activity could last into the daytime Friday, with any outflow boundaries dictating where additional cells may develop Friday afternoon and evening. These storms should produce high rainfall rates, so coupled with earlier rains and if cells repeat over the same areas, localized flood concerns could occur. Highs Friday will be in the lower and mid 80s, depending on amount of cloud cover. Friday night through Sunday... During this period, the trough aloft will move east and weaken but may be unable to create a "clean sweep" of the moisture and precip chances to our east. A weak surface boundary will work its way slowly south across the lower OH Valley Friday night and Saturday. Model soundings show that at least marginal to perhaps moderate instability will remain over much of the forecast area through at least Saturday. While areal coverage of precip will diminish, isolated to scattered showers and storms are still possible during the forecast period, especially over central KY. The frontal location suggests that precip chances may end over south-central IN Saturday night and Sunday, but with still a chance for isolated cells Sunday over central KY. Expect high temps Saturday and Sunday to range through the 80s. Monday through Wednesday... Yet another significant shortwave is forecast to dig southeast across the central U.S. Monday with southwest flow aloft developing over the OH Valley. Besides renewed instability, this system actually could have some deep-layered shear associated with it for some strong convection, at least to our west over parts of the mid MS and lower OH Valleys on Monday. Storms would then work into our forecast area late Monday/Monday night and could linger or redevelop under the upper trough on Tuesday. If the current forecast holds, drier, less humid air would spread into our area Tuesday night and Wednesday. && .Aviation...(18Z TAF Issuance) Issued at 200 PM EDT Wed Aug 15 2018 Several rounds of precipitation are expected throughout this TAF cycle with HNB, SDF, and LEX the main focus for showers and possible tstorms. Initially, a weak boundary will move through SDF and LEX bringing showers that may produce brief periods of reduced visibility and gusty winds. A second boundary farther west will initially affect HNB with showers and possible tstorms. Potential for brief MVFR vis and cig exists in heavier showers. This line will also bring showers and possibly tstorms to SDF Wednesday evening. Chances of showers and occasional tstorms exist overnight as well with surface winds picking up Thursday morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...JDG Long Term....TWF Aviation.....CG
Hazardous weather outlook, Aug 15, 2:48 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 348 PM EDT Wed Aug 15 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-162000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 348 PM EDT Wed Aug 15 2018 /248 PM CDT Wed Aug 15 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Ahead of a low pressure center with ample moisture, scattered to numerous thunderstorms are expected tonight across the area, especially over south-central Indiana and north-central and west- central Kentucky. The storms will produce heavy rainfall, and isolated storms through this evening could also cause locally strong wind gusts. Expect cloud-to-ground lightning as well. Local flooding may occur if storms move over the same locations tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous thunderstorms are forecast at times from Thursday through Friday night as upper-level weather disturbances move slowly across the Ohio Valley. Heavy rainfall will accompany the storms, and locally strong wind gusts are again possible Thursday afternoon over parts of central Kentucky. If storms develop and move over the same locations, flooding could occur during this time period. Storms will become more isolated on Saturday. Another approaching storm system will bring more thunderstorms to the area Monday afternoon and/or night. Some of those storms could produce strong wind gusts and more heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters should report any higher rainfall amounts, flooding, and strong wind gusts over the next several days. TWF
In the hours before
Special weather statement, Aug 15, 5:52 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
552 PM CDT WED AUG 15 2018
KYZ023-024-026-152315-
Hancock-Ohio-Breckinridge-
552 PM CDT WED AUG 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HANCOCK...
WESTERN BRECKINRIDGE AND OHIO COUNTIES...
At 551 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Knottsville to 6 miles southeast of
Whitesville to 6 miles southeast of Livermore. Movement was northeast
at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Hartford, Beaver Dam, Cloverport, Fordsville, Centertown, Goering,
Ralph, Shreve, Tar Fork and Heflin.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3749 8713 3747 8711 3763 8695 3767 8682
3771 8687 3774 8682 3779 8682 3782 8667
3786 8660 3792 8659 3792 8653 3801 8652
3759 8654 3760 8658 3755 8662 3756 8666
3753 8666 3735 8701 3737 8711 3745 8710
TIME...MOT...LOC 2251Z 226DEG 27KT 3781 8681 3761 8680 3741 8709
JBSSpecial weather statement, Aug 15, 5:57 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
657 PM EDT WED AUG 15 2018
INZ076-077-083-084-089-090-KYZ025-152330-
Crawford-Orange-Washington-Perry-Dubois-Harrison-Meade-
657 PM EDT WED AUG 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HARRISON...NORTHEASTERN DUBOIS...CRAWFORD...NORTHEASTERN PERRY...
ORANGE...WESTERN WASHINGTON AND NORTHWESTERN MEADE COUNTIES...
At 657 PM EDT/557 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Shoals to 6 miles southwest
of Paoli to 10 miles southwest of English. Movement was northeast at
40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Salem, Paoli, English, Carefree Town, Mount Pleasant, Orleans, French
Lick, Stampers Creek, Palmyra and Marengo.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3868 8607 3825 8611 3801 8664 3845 8662
3852 8674 3853 8668 3869 8668 3869 8631
3873 8631 3874 8629 3877 8628 3877 8623
TIME...MOT...LOC 2257Z 241DEG 35KT 3864 8681 3849 8655 3821 8656
JBSLocal storm report, Aug 15, 6:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
707 PM EDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 3 SSW FRENCH LICK 38.51N 86.64W
08/15/2018 M67 MPH ORANGE IN ASOS
FRENCH LICK ASOS.
&&
MRCLocal storm report, Aug 15, 6:17 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG 1 SE HUNTINGBURG 38.29N 86.95W
08/15/2018 DUBOIS IN EMERGENCY MNGR
POWER LINE DOWN.
&&
MRCLocal storm report, Aug 15, 7:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM EDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 3 NNW GLEN DEAN 37.69N 86.58W
08/15/2018 BRECKINRIDGE KY LAW ENFORCEMENT
TREES DOWN ALONG HIGHWAY 261 AND OVER MUCH
OF THE WESTERN PART OF THE COUNTY.
&&
MRCLocal storm report, Aug 15, 7:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
806 PM EDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND DMG 3 NNW WEBSTER 37.93N 86.36W
08/15/2018 BRECKINRIDGE KY LAW ENFORCEMENT
POWER POLE DOWN ALONG HIGHWAY 477.
&&
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:07 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Larue, Meade, Nelson | 23 min |
| Aug 15, 7:31 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Larue, Meade, Nelson | 15 min |
| Aug 15, 7:49 PM CDT | Special Weather Statement | LMK | Hardin | 26 min |
| Aug 15, 7:50 PM CDT | Special Weather Statement | LMK | Anderson, Henry, Oldham, Shelby, Spencer | 40 min |
| Aug 15, 8:12 PM CDT | Special Weather Statement | LMK | Hardin | 33 min |
| Aug 15, 8:28 PM CDT | Special Weather Statement | LMK | Franklin, Woodford | 32 min |
| Aug 15, 9:46 PM CDT | Flash Flood Watch | LMK | Breckinridge, Bullitt, Hancock, Hardin, Henry, Jefferson and 3 more | 17 hr |
| Aug 15, 11:25 PM CDT | Special Weather Statement | LMK | Breckinridge | 35 min |
| Aug 15, 11:30 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hancock, Ohio | 30 min |
| Aug 15, 11:47 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hardin, Meade | 43 min |
| Aug 16, 12:17 AM CDT | Special Weather Statement | LMK | Bullitt | 28 min |
| Aug 16, 1:31 AM CDT | Special Weather Statement | LMK | Franklin, Henry, Scott, Shelby | 44 min |
| Aug 16, 1:54 AM CDT | Areal Flood Advisory | LMK | Hancock | 2 hr |
| Aug 16, 2:09 AM CDT | Special Weather Statement | LMK | Meade | 36 min |
| Aug 16, 2:23 AM CDT | Special Weather Statement | LMK | Butler, Logan | 37 min |
| Aug 16, 2:52 AM CDT | Special Weather Statement | LMK | Edmonson | 38 min |
| Aug 16, 3:02 AM CDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Grayson, Warren | 28 min |
| Aug 16, 3:04 AM CDT | Special Weather Statement | LMK | Breckinridge, Meade | 26 min |
| Aug 16, 3:25 AM CDT | Special Weather Statement | LMK | Hardin | 35 min |
| Aug 16, 3:27 AM CDT | Special Weather Statement | LMK | Butler | 33 min |
| Aug 16, 3:32 AM CDT | Special Weather Statement | LMK | Breckinridge | 28 min |
| Aug 16, 3:38 AM CDT | Special Weather Statement | LMK | Logan | 37 min |
| Aug 16, 4:29 AM CDT | Areal Flood Advisory | LMK | Jefferson | 3 hr |
| Aug 16, 5:54 AM CDT | Areal Flood Advisory | LMK | Breckinridge, Bullitt, Hardin, Meade | 3 hr |
| Aug 16, 7:09 AM CDT | Areal Flood Advisory | LMK | Butler, Edmonson, Logan, Simpson, Warren | 3 hr |
| Aug 16, 7:53 AM CDT | Areal Flood Advisory | LMK | Bullitt, Jefferson, Oldham, Shelby | 112 min |
| Aug 16, 8:06 AM CDT | Areal Flood Advisory | LMK | Allen, Barren, Edmonson, Hardin, Hart, Larue and 2 more | 114 min |
| Aug 16, 8:54 AM CDT | Flash Flood Warning | LMK | Warren | 96 min |
| Aug 16, 11:33 AM CDT | Areal Flood Advisory | LMK | Allen, Barren, Metcalfe | 117 min |
| Aug 16, 12:53 PM CDT | Special Weather Statement | LMK | Monroe | 37 min |
| Aug 16, 1:17 PM CDT | Special Weather Statement | LMK | Clinton, Cumberland, Russell | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.